Thrombocytopenia is often observed after yttrium-90 radioembolization (RE). Possible mechanisms include radiation toxicity to the bone marrow, consumption in the liver due to local radiation effects, and sequestration in the spleen. We sought to identify the causative factors.Patients with complete baseline and 3-month post-RE imaging and laboratory data were included in this retrospective analysis. Univariate and multivariate regression analyses were performed on clinical, procedural, and imaging data.A total of 116 patients were identified (65 male, 51 female; median age 64 years). Forty-six patients were treated for primary and 70 for metastatic liver malignancy. Of these, 86 were treated with resin and 30 with glass microspheres; median activity was 1.85 GBq. Eighty-three patients underwent whole-liver treatment. Maximum individual change in platelet count was -20.2 % leading to new or increased grade of thrombocytopenia in 48 patients (41.4 %) by National Cancer Institute Common Toxicity Criteria for Adverse Events version 4.02 criteria. Independent risk factors for decreased platelet count included change in spleen volume (median change +17.5 %; p = 0.001) and whole-liver (rather than lobar or segmental) treatment (p = 0.025). Administered activity and absorbed dose were not associated with change in platelet count. The change in spleen volume itself was associated with previous epidermal growth factor receptor-inhibitor treatment (p = 0.002), whole-liver absorbed dose (p = 0.027), and multiple-line chemotherapy (0.012) for whole-liver treatments only.Post-RE treatment increase of spleen volume is correlated with decreased peripheral platelet count suggesting a mechanism of increased portal hypertension and hypersplenism being responsible.
View details for DOI 10.1007/s00270-013-0742-8
View details for PubMedID 24091754